Indiana, 2006Damaging Wind and Lightning Strike in Indiana, August 2, 2006
August 2, 2006 · NWS IWX · 2 events in 2 counties and zones
1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 2, 2:16 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 2, 2:16 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 PM EDT WED AUG 2 2006
.SHORT TERM...
TONIGHT AND THURSDAY
ANOTHER HOT AND HUMID DAY IN PROGRESS TODAY WITH TEMPS PUSHING INTO
THE LOW 90S AT 18Z. EXPECT A FEW MORE HOURS OF HEATING TO YIELD
FORECAST HIGH TEMPS IN THE MID 90S BY LATE AFTERNOON WITH MID 70S
DEWPOINTS YIELDING HEAT INDICES BETWEEN 102 AND 108. HEAT ADVISORY
WILL CONTINUE THROUGH THIS EVENING. OTHER THAN THE HEAT...NO WEATHER
TO SPEAK OF TODAY WITH SUBTROPICAL RIDGE PROVIDING VERY WARM MID
LEVELS AND STRONG CAPPING PREVENTING ANY DEEP MOIST CONVECTION
DESPITE STRONG INSTABILITY. EXPECT CAPPING TO HOLD FIRMLY THROUGH
THE EVENING WITH LACK OF SYNOPTIC SCALE FORCING TO HELP ERODE
INHIBITION.
LATE TONIGHT SEASONABLY STRONG BELT OF MID/UPPER LEVEL WESTERLY FLOW
ALONG THE US/CANADIAN BORDER WILL BEGIN TO SHIFT SLOWLY SOUTH IN
RESPONSE TO SEVERAL EMBEDDED PACIFIC SHORTWAVES. LOW LEVEL
BAROCLINIC ZONE WHICH HAS BEEN NEARLY STATIONARY TODAY WILL BEGIN A
SLOW SOUTHEAST DRIFT OVERNIGHT. THAT SAID...ALL OPERATIONAL
GUIDANCE...ESPECIALLY NAM/GFS LOOK FAR TOO FAST IN SHIFTING FRONT
SOUTH THROUGH THE GREAT LAKES/OHIO VALLEY GIVEN SATELLITE TRENDS AND
STRENGTH OF DOMINANT SUB-TROPICAL RIDGE. WILL USE TIMING SLOWER THAN
THE SLOWEST OPERATIONAL MODEL...CLOSER TO THE SUNY STONY BROOK MM5
SOLUTION THROUGH THE FIRST 24 HOURS. EXPECT CONVECTIVE INITIATION
UPSTREAM THIS EVENING OVER WISCONSIN TO MAINTAIN OVERNIGHT GIVEN
EXTREMELY MOIST AIRMASS AND SYNOPTIC SCALE SUPPORT. THIS MAY
EVENTUALLY BLEED INTO THE NW PORTION OF THE CWA LATE TONIGHT. HAVE
REMOVED POPS ALTOGETHER FOR THIS EVENING WITH CAPPING REMAINING IN
PLACE...THEN AFTER MIDNIGHT TIERED POPS FROM DRY SE TO HIGH CHANCE
FAR NW CORNER.
ON THURSDAY WE WILL CONTINUE WITH THE IDEA OF A MUCH SLOWER SOLUTION
THAN OPERATIONAL NAM/GFS. GIVEN MUCH UNCERTAINTY WITH RESPECT TO
CONVECTIVE EVOLUTION AND POSSIBLE MCS OVERNIGHT INTO THE
MORNING...WILL MAINTAIN CHANCE POPS THROUGHOUT THE DAY. BEST CHANCES
FROM ABOUT U.S. ROUTE 6 NORTHWARD WILL BE DURING THE MORNING WITH
ANY DYING UPSTREAM CONVECTION. AFTERNOON CONVECTIVE POTENTIAL WILL
HINGE GREATLY ON AMOUNT OF SUNSHINE AFTER MORNING ACTIVITY. SUSPECT
THE S/SE ZONES WILL BREAK OUT INTO A PERIOD OF SUN FROM MIDDAY
THROUGH AFTERNOON IF SLOWER FRONTAL MOVEMENT MATERIALIZES. HAVE
GONE ABOVE THE WARMEST GUIDANCE FOR HIGHS HERE. IF THIS
VERIFIES...STRONG INSTABILITY WILL DEVELOP ALONG THE SOUTHERN
PERIPHERY OF ENHANCED MID LEVEL WESTERLY FLOW WITH THERMODYNAMIC AND
KINEMATIC PROFILES SUPPORTIVE OF SEVERE WEATHER. PRIMARY SEVERE
WEATHER MODE EXPECTED TO BE MULTICELL CLUSTERS AND SHORT LINE
SEGMENTS WITH ATTENDANT DAMAGING WIND THREAT. WBZ HEIGHTS ARE QUITE
HIGH AND WILL LIKELY LIMIT HAIL THREAT TO ONLY THE STRONGEST CORES.
IT SHOULD BE EMPHASIZED THAT SEVERE WEATHER CHANCES ARE STRONGLY
CONDITIONAL ON SLOWER FRONTAL MOVEMENT AND SUFFICIENT
DESTABILIZATION.
&&
.LONG TERM....
THURSDAY NIGHT THROUGH WEDNESDAY...
THE LONG WAVE PATTERN CONTINUES TO SHOW THE EROSION OF THE LONG WAVE
RIDGE TO THE SOUTHEASTERN UNITED STATES AND THE RE-DEVELOPMENT OF A
LONG WAVE TROF OVER THE EASTERN THIRD OF THE COUNTRY. A FAIRLY
STRONG SHORT WAVE SHOWN ON THE SATELLITE WATER VAPOR LOOP CURRENTLY
CROSSING THE CENTRAL ROCKIES WILL USHER IN SIGNIFICANTLY COOLER
WEATHER OVER THE NEXT SEVERAL DAYS.
THE FORECAST FOR THURSDAY NIGHT AND FRIDAY WILL DEPEND ON THE
MOVEMENT OF THE SURFACE COLD FRONT CURRENTLY EXTENDING FROM
NORTHEAST WISCONSIN SOUTHWESTWARD TO NORTHERN TEXAS.
MODELS CONVERGE A SOLUTION OF MOVING THE FRONT THROUGH THE AREA
SOMETIME ON THURSDAY AFTERNOON THROUGH AROUND MIDNIGHT FRIDAY
MORNING. LEANED TOWARD THE SLOWER SOLUTION WITH THE STRONG RIDGE
PROVING TO BE DIFFICULT IN BREAKING DOWN. EVEN SO THE FRONT WILL
MOVE A LITTLE FASTER THAN WE HAVE IN THE CURRENT FORECAST. WITH THAT
IN MIND...TAPERED THURSDAY NIGHT POPS DOWN IN THE NORTHWEST TO
SLIGHT CHANCE...KEPT LIKELY FAR SOUTH AND THEN ENDED THE
PRECIPITATION ACROSS THE ENTIRE AREA BY FRIDAY MORNING. THERE STILL
REMAINS A CHANCE FOR HEAVY RAINS ESPECIALLY OVER OUR SOUTHERN
COUNTIES EARLY THURSDAY EVENING...SO THE HYDROLOGIC OUTLOOK WILL BE
UPDATED TO REFLECT THE POSSIBILITY OF LOCALIZED FLOODING WITH ANY
HEAVY RAINS THAT DO DEVELOP.
THE AIR WILL QUICKLY DRY FRIDAY AS SOMEWHAT COOLER CANADIAN AIR
MOVES INTO THE FORECAST AREA. WITH LESS CLOUDINESS EXPECTED
FRIDAY...RAISED TEMPS A DEGREE OR TWO. CANADIAN HIGH PRESSURE WILL
DOMINATE THE WEATHER ACROSS THE WESTERN LOWER GREAT LAKES REGION
SATURDAY AND SUNDAY BEFORE MOVING EAST. THE NEXT SYSTEM WILL THEN
APPROACH FROM THE NORTHWEST SUNDAY NIGHT THROUGH MONDAY.
ECMWF/GFS/GEM MODEL GUIDANCE HAS THE FEATURE MOVING THROUGH MONDAY
SO ADDED CHANCE POPS ON MONDAY....KEPT TUESDAY AND WEDNESDAY DRY AS
A SECOND CANADIAN HIGH PRESSURE MOVES ACROSS THE WESTERN LOWER GREAT
LAKES.
&&
.AVIATION...
SEASONABLY STRONG SW SURFACE FLOW WILL CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON WITH 12Z NAM BUFKIT MOMENTUM TRANSFER
SCHEMES SUGGESTING GUST POTENTIAL TO AROUND 20 KNOTS. OTHERWISE VFR
WILL PREVAIL THROUGH THE FIRST 12 HOURS OF THE TAF PERIOD AS
EXPANSIVE SUB-TROPICAL RIDGE CONTINUES TO PROVIDE SUFFICIENT CAPPING
TO PREVENT ANY DEEP MOIST CONVECTION DESPITE STRONG INSTABILITY.
LATE TONIGHT BAROCLINIC ZONE OVER THE UPPER MIDWEST WILL BEGIN TO
SAG SLOWLY SE TOWARDS THE CENTRAL GREAT LAKES AS SEASONABLY STRONG
BELT OF MID LEVEL ZONAL FLOW BEGINS TO PUSH SOUTH ACROSS THE
US/CANADIAN BORDER. FRONTAL ZONE WILL PUSH SLOWLY SOUTH ACROSS THE
REGION THURSDAY...BUT SUSPECT BOTH NAM/GFS ARE MUCH TOO FAST IN
PUSHING THE FRONT SOUTH GIVEN STRENGTH OF SUB-TROPICAL RIDGE. HAVE
MADE SIGNIFICANT TIMING ADJUSTMENT TO KSBN TAF TO PUSH BACK TSRA
CHANCE UNTIL AFTER 09Z OR SO GIVEN EXPECTED SLOWER TIMING. HAVE ALSO
BACKED OFF FROM AGGRESSIVE TEMPO MENTION TO A VCTS MENTION GIVEN
MANY UNCERTAINTIES WITH RESPECT TO MCS EVOLUTION/TRACK OVERNIGHT.
HAVE KEPT KFWA DRY THROUGH THE PERIOD WITH ANY TSRA CHANCES BELOW
MENTIONABLE THRESHOLD UNTIL JUST AFTER THE TAF VALID PERIOD ENDS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING ALL ZONES.
MI...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING ALL ZONES.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING ALL ZONES.
LM...NONE.
&&
SHORT TERM/AVIATION...HITCHCOCK
LONG TERM...GLL
Hazardous weather outlook, Aug 2, 10:13 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EDT WED AUG 2 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1013 AM CDT WED AUG 2 2006 /1113 AM EDT WED AUG 2 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
HOT AND HUMID CONDITIONS WILL PUSH HEAT INDICES INTO THE 102 TO 108
DEGREE RANGE TODAY. A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM
EDT...7 PM CDT THIS EVENING.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY NORTH OF A
LINE FROM MEDARYVILLE INDIANA TO WAUSEON OHIO. A FEW OF THESE STORMS
MAY BE SEVERE OVER SOUTHERN LOWER MICHIGAN AND EXTREME NORTHWEST
INDIANA WITH DAMAGING WINDS BEING THE PRIMARY HAZARD.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT. SOME OF
THESE STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING
WINDS...ESPECIALLY OVER NORTHERN INDIANA AND NORTHWEST OHIO. THESE
STORMS MAY BE ACCOMPANIED BY TORRENTIAL RAINFALL AND MAY CAUSE
LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-030930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1113 AM EDT WED AUG 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS OF 15 TO 20 KNOTS TODAY WITH WAVES BUILDING TO 2 TO
3 FEET WILL BRING AN INCREASED RISK OF RIP CURRENTS TODAY...
ESPECIALLY NEAR JETTIES AND PIERS. SILVER BEACH NEAR SAINT JOSEPH
MICHIGAN HAS RAISED A RED FLAG FOR HAZARDOUS SWIMMING CONDITIONS DUE
TO THE POSSIBILITY OF RIP CURRENTS.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THE STORMS MAY
BE SEVERE WITH STRONG WINDS IN EXCESS OF 50 KNOTS ALONG WITH
DANGEROUS LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
NORTH WINDS WILL INCREASE TO 10 TO 15 KNOTS ON THURSDAY...PRODUCING
2 TO 4 FOOT WAVES. THESE WAVES MAY CAUSE AN INCREASED RISK IN RIP
CURRENTS.
NORTHEAST WINDS OF 15 TO 20 KNOTS CAN BE EXPECTED THURSDAY
NIGHT...PRODUCING WAVES IN EXCESS OF 4 FEET. A SMALL CRAFT
ADVISORY MAY BE NEEDED THURSDAY NIGHT INTO FRIDAY MORNING. THERE
WILL ALSO BE AN INCREASED RISK OF RIP CURRENTS FROM THESE WAVES
THROUGH FRIDAY MORNING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
HITCHCOCK
Lightning, Noble
- When
- August 2, 6:00 PM EST to 6:01 PM EST
- Where
- Noble County, Ligonier
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.399, -85.417 (the zone’s center; the record gives no point)
Lightning struck a Dodge Durango trevelling along US 6 near county road 600 west. The male driver and his children were not injured. However, the electrical system was destroyed, leaving them briefly stranded. Damage is estimated at $2,500.
Thunderstorm Wind, La Porte
- When
- August 2, 9:50 PM EST to 10:00 PM EST
- Where
- La Porte County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.550, -86.700
Several trees and power lines were blown down across the city of Laporte as well as northwestern parts of the county. A tree fell onto a house and adjacent car, causing a hole in the roof of the house and damaging the car. Damage is estimated at around $15,000 for the power line repairs as well as house and car damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Michigan, August 2 to 3, 2006$2.6 million · 56 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, August 2, 2006$850,000 · 65 kt wind · 16 events
- Flash Flooding and Hail in Kansas, August 2, 20061 injured · $295,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, August 2, 20062 injured · $350,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, August 2, 2006$145,000 · 50 kt wind · 9 events
- Lightning Strike in Maine, August 2, 2006$200,000 · 1 event
- Damaging Wind and Lightning Strike in Georgia, August 2, 2006$176,000 · 2 events
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 2, 2006$70,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 2, 2006$40,000 · 92 kt wind · 10 events
- Hail and Damaging Winds in Rhode Island, August 2, 2006$30,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529059, 5529058.